Wisconsin, 2018

Tornado and Hail in Wisconsin, May 9, 2018

May 9, 2018 · NWS MKX · 4 events in 3 counties and zones

Scattered strong to severe thunderstorms formed during the passage of a shortwave trough and cold front. Large hail and one EF0 tornado occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered strong to severe thunderstorms formed during the passage of a shortwave trough and cold front. Large hail and one EF0 tornado occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 9, 1:36 PM CST, 48 minutes earlier.

Area forecast discussion, May 9, 1:36 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
236 PM CDT Wed May 9 2018

.SHORT TERM...

Tonight and Thursday...Forecast Confidence Is Medium.

The next mid/upper level short wave arrives from the west this
afternoon, and will generate more showers and thunderstorms into
early evening. The SPC has a marginal risk of severe
thunderstorms across much of the southern half of Wisconsin, with
a slight risk near and south of Kenosha. CAPE has been increasing
behind the departed MCV and ahead of an advancing cold front.

The GFS brings CAPE values of ~1600 J/kg over portions of southern
Wisconsin. There's enough CAPE and shear to support a wind/hail
threat that area this afternoon, into the evening. Things will
quiet down by mid to late evening as the trough axis exits.

Thursday Through Saturday Night...Forecast Confidence Is Medium.

Models try to bring in deeper moisture later on Thursday across
southwestern parts of Wisconsin. Will bring in some showers there
late. Temperatures will turn colder in the afternoon, especially
near lake Michigan, as winds shift to the northeast and east.

Models continue to show a signal for possible heavy rainfall for
later Thursday night into Friday night across the southern Great
Lakes region. The question is where this band will set up. A
consensus of the GFS/ECMWF/NAM models bring this band a little
farther south, through central and southern Wisconsin.

This is driven by focused warm air advection and the nose of the
low level jet now focused more south across northern Illinois.

Meanwhile a surface high affects northern Wisconsin with drier
air. Much of northern Wisconsin will likely stay dry.

Rainfall amounts of 1 to 1.50 inches are forecast for this period
as of now southern Wisconsin, with lesser amounts toward central
Wisconsin.

This period looks to be rather cool, as the area should be north
of the surface warm front.  Temperatures will be slow to recover
Saturday east, as northeast winds linger, but temperatures should
warm over northern Wisconsin.

.LONG TERM...

Sunday Through Wednesday...Forecast Confidence Is Medium.

High pressure moving through the region Sunday into Monday should
bring a period of dry conditions. Temperatures should return to
above normal values by Monday.  Some uncertainty for Tuesday, as
ECMWF bring showers into the region with some storms. The GFS
keeps high pressure across Wisconsin into Wednesday.

&&

.AVIATION(18Z TAFS)...

More MVFR showers and thunderstorms are expected this afternoon,
evening. These could be stronger storms with a wind and hail a
threat. These will move east by mid evening with MVFR CIGS then
expected to spread south across the area overnight.

&&

.MARINE...

South winds and waves will approach Small Craft Advisory levels
this afternoon. Look for thunderstorms this afternoon and evening.
There is a marginal risk of severe thunderstorms into this evening.

Winds will become northwest late tonight, then northeast by
Thursday afternoon, with increasing winds and waves.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Thursday and Aviation/Marine...Hentz
Thursday Night through Wednesday...Hentz
Hazardous weather outlook, May 9, 2:20 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Wed May 9 2018

WIZ046-047-051-052-056>060-062>072-102030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a marginal risk for severe storms this afternoon into
early this evening for most of southern Wisconsin. Strong gusty
winds and hail are possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are slight chances for thunderstorms Friday and Friday night,
and again Monday night and Tuesday.

Rainfall totals from Thursday night to Saturday night of 1 to
1.50 inches is forecast. Locally higher amounts are possible.
This may result in rivers rising and with possible minor
flooding, with areal flooding of low lying areas possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but any
reports of hail or strong winds this evening will be appreciated.

LMZ643>646-102030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

South to southeast winds and waves will approach Small Craft
Advisory levels this evening.

There is a marginal risk for severe storms this afternoon into
early this evening. Gusty winds and hail are possible in the
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Northeast winds may reach small craft advisory levels Thursday
night into Friday night.

There are slight chances for thunderstorms Friday and Friday night,
and again Monday night and Tuesday.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, May 9, 1:18 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
218 PM CDT WED MAY 9 2018

WIZ059-060-065-066-091945-
Waukesha-Milwaukee-Washington-Ozaukee-
218 PM CDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OZAUKEE...
NORTHWESTERN MILWAUKEE...NORTHEASTERN WAUKESHA AND SOUTHERN
WASHINGTON COUNTIES...

At 218 PM CDT, a strong thunderstorm was located near Merton, or near
Okauchee Lake, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Northern Milwaukee, Menomonee Falls, Mequon, Pewaukee, Brown Deer,
Sussex, Hartland, Delafield, Jackson, Slinger, Okauchee Lake, Merton,
Lannon, Richfield, Nashotah, Chenequa, Colgate, Stone Bank, North
Lake and Holy Hill.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4308 8838 4314 8846 4340 8824 4316 8795
TIME...MOT...LOC 1918Z 219DEG 23KT 4315 8838

MRC
Special weather statement, May 9, 1:33 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
233 PM CDT WED MAY 9 2018

WIZ056-057-062-063-092015-
Columbia-Iowa-Sauk-Dane-
233 PM CDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHWESTERN
COLUMBIA...SOUTHEASTERN SAUK AND NORTHWESTERN DANE COUNTIES...

At 233 PM CDT, a strong thunderstorm was located near Spring Green,
or 14 miles southwest of Sauk City, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middleton, Prairie Du Sac, Sauk City, Lake Wisconsin, Cross Plains,
Mazomanie, Spring Green, Black Earth, Barneveld, Blue Mounds, Arena,
Plain, Merrimac, Pine Bluff, Blue Mound St Park and Marxville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4301 8996 4325 9010 4340 8965 4304 8954
TIME...MOT...LOC 1933Z 262DEG 19KT 4316 8997

MRC
Special weather statement, May 9, 1:53 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
253 PM CDT WED MAY 9 2018

WIZ056-057-062-063-067>069-092030-
Green-Columbia-Lafayette-Iowa-Rock-Sauk-Dane-
253 PM CDT WED MAY 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAFAYETTE...
GREEN...EASTERN IOWA...SOUTHERN COLUMBIA...WESTERN ROCK...
SOUTHEASTERN SAUK AND DANE COUNTIES...

At 252 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mazomanie to near Argyle. Movement was
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Madison, Janesville, Beloit, Sun Prairie, Fitchburg, Middleton,
Stoughton, Waunakee, Monroe, Verona, Oregon, McFarland, Monona, Mount
Horeb, Windsor, Edgerton, Evansville, Columbus, Prairie Du Sac and
Marshall.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4251 8991 4334 8988 4350 8901 4250 8901
TIME...MOT...LOC 1952Z 253DEG 34KT 4320 8978 4265 8983

MRC

The radar

The Milwaukee radar (KMKX), 79 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Dane

When
May 9, 2:24 PM CST
Where
Dane County, 0.69 mi N of Middleton
Measured
0.88 in hail
Reported by
Public
Coordinates
43.110, -89.500

Hail, Dane

When
May 9, 2:45 PM CST
Where
Dane County, North Madison
Measured
1 in hail
Reported by
Public
Coordinates
43.120, -89.330

Tornado, Washington

When
May 9, 3:50 PM CST to 4:01 PM CST
Where
Washington County, 2.26 mi SSW of Holy Hill to 1.28 mi WSW of Hubertus
Rating
EF0
Path length
5.22 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
43.209, -88.345

The EF0 tornado caused snapped limbs and trunks, and also uprooted pine trees. There was minimal structural damage to gutters, shingles, and soffits of a few homes and garages.

Hail, Milwaukee

When
May 9, 4:30 PM CST
Where
Milwaukee County, 1.38 mi N of (Mke)mitchell Apt Mi
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.970, -87.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754890, 754891, 754895, 754892.